Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter June 14, 2019

On regularization of the Cauchy problem for elliptic systems in weighted Sobolev spaces

Yulia Shefer and Alexander Shlapunov EMAIL logo


We consider the ill-posed Cauchy problem in a bounded domain 𝒟 of n for an elliptic differential operator 𝒜(x,) with data on a relatively open subset S of the boundary 𝒟. We do it in weighted Sobolev spaces Hs,γ(𝒟) containing the elements with prescribed smoothness s and growth near S in 𝒟, controlled by a real number γ. More precisely, using proper (left) fundamental solutions of 𝒜(x,), we obtain a Green-type integral formula for functions from Hs,γ(𝒟). Then a Neumann-type series, constructed with the use of iterations of the (bounded) integral operators applied to the data, gives a solution to the Cauchy problem in Hs,γ(𝒟) whenever this solution exists.

MSC 2010: 35JXX; 35NXX

Award Identifier / Grant number: N 1.2604.2017/PCh

Funding statement: The authors were supported by Grant N 1.2604.2017/PCh of the Ministry of Education and Science of the Russian Federation.


[1] L. Aizenberg, Carleman’s Formulas in Complex Analysis. First Applications, Math. Appl. 244, Kluwer Academic, Dordrecht, 1993. 10.1007/978-94-011-1596-4Search in Google Scholar

[2] J. M. Berezans’kiĭ, Expansions in Eigenfunctions of Selfadjoint Operators, American Mathematical Society, Providence, 1968. 10.1090/mmono/017Search in Google Scholar

[3] M. Borsuk and V. Kondratiev, Elliptic Boundary Value Problems of Second Order in Piecewise Smooth Domains, North-Holland Math. Libr. 69, Elsevier Science, Amsterdam, 2006. Search in Google Scholar

[4] T. Carleman, Les fonctions quasianalytiques, Gauthier-Villars, Paris, 1926. Search in Google Scholar

[5] F. D. Gakhov, Boundary Value Problems, Nauka, Moscow, 1977. Search in Google Scholar

[6] L. I. Hedberg and T. H. Wolff, Thin sets in nonlinear potential theory, Ann. Inst. Fourier (Grenoble) 33 (1983), no. 4, 161–187. 10.5802/aif.944Search in Google Scholar

[7] J. J. Kohn, Subellipticity of the ¯-Neumann problem on pseudo-convex domains: Sufficient conditions, Acta Math. 142 (1979), no. 1–2, 79–122. 10.1007/BF02395058Search in Google Scholar

[8] V. A. Kozlov, V. G. Maz’ya and A. V. Fomin, An iterative method for solving the Cauchy problem for elliptic equations, USSR Comput. Math. Math. Phys. 31 (1991), no. 1, 45–52. Search in Google Scholar

[9] A. Laptev, A. Peicheva and A. Shlapunov, Finding eigenvalues and eigenfunctions of the Zaremba problem for the circle, Complex Anal. Oper. Theory 11 (2017), no. 4, 895–926. 10.1007/s11785-016-0603-ySearch in Google Scholar

[10] M. M. Lavrent’ev, On some ill-posed problems of mathematical physics, Academy of Sciences of USSR, Novosibirsk, 1962. Search in Google Scholar

[11] M. M. Lavrent’ev, V. G. Romanov and S. P. Šišatskiĭ, Ill-posed Problems of Mathematical Physics and Analysis, Nauka, Moscow, 1980. Search in Google Scholar

[12] J.-L. Lions and E. Magenes, Non-homogeneous Boundary Value Problems and Applications. Vol. I, Springer, New York, 1972. 10.1007/978-3-642-65161-8Search in Google Scholar

[13] V. G. Maz’ya and A. V. Fomin, Iterative procedures for solving ill-posed boundary value problems that preserve the differential equations, Leningrad Math. J. 1 (1990), no. 5, 1207–228. Search in Google Scholar

[14] V. G. Maz’ya and V. P. Havin, The solutions of the Cauchy problem for the Laplace equation (uniqueness, normality, approximation), Trudy Moskov. Mat. Obšč. 30 (1974), 61–114. Search in Google Scholar

[15] R. C. McOwen, The behavior of the Laplacian on weighted Sobolev spaces, Comm. Pure Appl. Math. 32 (1979), no. 6, 783–795. 10.1002/cpa.3160320604Search in Google Scholar

[16] M. Nacinovich and A. Shlapunov, On iterations of the Green integrals and their applications to elliptic differential complexes, Math. Nachr. 180 (1996), 243–284. 10.1002/mana.3211800111Search in Google Scholar

[17] S. A. Nazarov and B. A. Plamenevsky, Elliptic Problems in Domains with Piecewise Smooth Boundaries, De Gruyter Exp. Math. 13, Walter de Gruyter, Berlin, 1994. 10.1515/9783110848915Search in Google Scholar

[18] A. N. Polkovnikov and A. A. Shlapunov, On the construction of Carleman formulas by means of mixed problems with boundary conditions containing a parameter, Sibirsk. Mat. Zh. 58 (2017), no. 4, 870–884. Search in Google Scholar

[19] A. V. Romanov, Convergence of iterates of the Bochner–Martinelli operator, and the Cauchy–Riemann equation, Soviet Math. Dokl 19 (1978), 1211–1215. Search in Google Scholar

[20] M. Schechter, Negative norms and boundary problems, Ann. of Math. (2) 72 (1960), 581–593. 10.2307/1970230Search in Google Scholar

[21] B.-W. Schulze, Crack problems in the edge. Pseudo-differential calculus, Appl. Anal. 45 (1992), no. 1–4, 333–360. 10.1080/00036819208840106Search in Google Scholar

[22] B.-W. Schulze, A. Shlapunov and N. Tarkhanov, Green integrals on manifolds with cracks, Ann. Global Anal. Geom. 24 (2003), no. 2, 131–160. 10.1023/A:1024458312097Search in Google Scholar

[23] A. Shlapunov, On iterations of non-negative operators and their applications to elliptic systems, Math. Nachr. 218 (2000), 165–174. 10.1002/1522-2616(200010)218:1<165::AID-MANA165>3.0.CO;2-WSearch in Google Scholar

[24] A. Shlapunov and N. Tarkhanov, Mixed problems with parameter, Russ. J. Math. Phys. 12 (2005), no. 1, 97–119. Search in Google Scholar

[25] A. A. Shlapunov and N. N. Tarkhanov, Bases with double orthogonality in the Cauchy problem for systems with injective symbols, Proc. Lond. Math. Soc. (3) 71 (1995), no. 1, 1–52. 10.1112/plms/s3-71.1.1Search in Google Scholar

[26] S. R. Simanca, Mixed elliptic boundary value problems, Comm. Partial Differential Equations 12 (1987), no. 2, 123–200. 10.1080/03605308708820487Search in Google Scholar

[27] L. N. Slobodeckiĭ, Generalized Sobolev spaces and their application to boundary problems for partial differential equations, Leningrad. Gos. Ped. Inst. Učen. Zap. 197 (1958), 54–112. 10.1090/trans2/057/08Search in Google Scholar

[28] N. Tarkhanov and A. A. Shlapunov, Sturm–Liouville problems in weighted spaces in domains with nonsmooth edges. I, Siberian Adv. Math. 26 (2016), no. 1, 30–76. 10.3103/S105513441601003XSearch in Google Scholar

[29] N. Tarkhanov and A. A. Shlapunov, Sturm–Liouville problems in weighted spaces in domains with nonsmooth edges. II, Siberian Adv. Math. 26 (2016), no. 4, 247–293. 10.3103/S1055134416040027Search in Google Scholar

[30] N. N. Tarkhanov, The Cauchy Problem for Solutions of Elliptic Equations, Math. 7, Akademie, Berlin, 1995. Search in Google Scholar

[31] A. N. Tikhonov and V. Y. Arsenin, Methods of Solving Ill-posed Problems, Nauka, Moscow, 1986. Search in Google Scholar

[32] H. Triebel, Interpolation Theory, Function Spaces, Differential Operators, VEB, Berlin, 1978. Search in Google Scholar

[33] M. I. Višik, On strongly elliptic systems of differential equations, Mat. Sbornik N. S. 29(71) (1951), 615–676. Search in Google Scholar

Received: 2018-02-07
Revised: 2019-03-03
Accepted: 2019-04-02
Published Online: 2019-06-14
Published in Print: 2019-12-01

© 2019 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 27.1.2023 from
Scroll Up Arrow